Thyroid UK

Thyroid results

Hi I am new I am thinking about taking some antidepressants because I feel so low, memory is very bad, making mistakes, feeling cold, confused, dizzy, ears persistently ringing, bowels being very slow, dry skin, swelling in neck, tiredness, weight gain, cramps in muscles, dry eyes that water in the cold/windy/damp/dry weather, breathlessness. Is this something to look at doing? I was diagnosed hypothyroid in 2013.

Thanks in advance.

GP has interfered with dosage 3 times and the first time was not a problem for me since I was in between endos and the thyroid results never reviewed by a consultant.

(175mcg levothyroxine/2 quarters T3 – Jan 2017. GP suggested I increase to 200mcg levothyroxine. Between endos, awaiting transfer to new one at the time)

TSH 1.66 (0.2 – 4.2)

FT4 16.2 (12 – 22)

FT3 4.5 (3.1 – 6.8)

(200mcg levothyroxine/2 quarters T3 – Jun 2017 – reviewed by GP who urgently referred me to endo. Endo reduced to 175mcg)

TSH *<0.02 (0.2 – 4.2)

FT4 *38.8 (12 – 22)

FT3 *11.2 (3.1 – 6.8)

TPO antibodies 449 (<34)

TG antibodies 698.3 (<115)

(175mcg levothyroxine – Sep 2017 – reviewed by endo who was happy with dose. GP was not happy with it so altered it to 100mcg levothyroxine)

TSH *0.03 (0.2 – 4.2)

FT4 21.2 (12 – 22)

(100mcg levothyroxine – Oct 2017 – reviewed by endo who said I was undermedicated)

TSH *5.32 (0.2 -4.2)

FT4 13.9 (12 – 22)

(175mcg levothyroxine – Nov 2017 – endo wrote to me – no discussion given – for me to reduce to 175/150mcg alternate days. No overmedicated symptoms. Reduced to 25/50mcg levothyroxine by GP)

TSH *0.02 (0.2 – 4.2)

FT4 *25.6 (12 – 22)

(25/50mcg levothyroxine – Dec 2017 – GP said if I was not trying to conceive she would not suggest I increase)

TSH *4.9 (0.2 – 4.2)

FT4 14.7 (12 – 22)

FT3 3.5 (3.1 – 6.8)

8 Replies

OK, so you are now under-medicated, that much is clear. But, this is what happened in your history, as I see it.

Jan 2017 - on 175 mcg T4, 10 mcg T3

Your TSH was just a little high for someone on thyroid hormone replacement, but your FT3 was under mid-range. Your FT4 was just about right for someone taking T3. But, the limited understanding of your doctor caused him to increase your T4 by 25 mcg - like taking a sledge hammer to crack a nut - when what you really needed was an increase of 2.5 mcg T3.

June 2017 - on 200 mcg T4 and 10 mcg T3

They tested your antibodies and they were high, and the odds were that they were high because you'd just under-gone an autoimmune attack on your thyroid - a Hashi's flare. The dying cells had dumped their stock of hormone into the blood stream causing your FT4 to jump up to 38.8 and FT3 to 11.2 - a temporary increase in levels and nothing to do with your dose. GP panicked and sent you to an endo with zero understanding of Hashi's, who slashed your dose. Presumably it was there that you lost your T3?

September 2017 - on 175 mcg T4 only

Endo happy with dose - although as he didn't test the FT3 he had no right to be! GP panicked at the sight of your suppressed TSH and reduced your dose even further because he doesn't understand Hashi's, either, and didn't realise that your levels were coming down from the Hashi's flare, which was nothing to do with your dose! Nor does he understand that reductions in dose should be by 25 mcg every six months, and not by 75 mcg in one fell swoop! Bad mark for GP!

October 2017 - on 100 mcg T4

Endo rightly decided you were under-medicated - which you were with a TSH of 5.32 - because now all the extra hormone has gone from the Hashi's flare and you are on a much reduced dose. No FT3 tested, but that is more than likely dire. However, increases in dose should be done by 25 mcg every six weeks, as well, not 75 mcg at a time! So...

November 2017 - on 175 mcg T4

Either the huge leap in dose, or possibly another Hashi's flare has caused your TSH to drop and your FT4 to soar again - difficult to say which because no FT3 tested. And, at this point, both the endo and the GP completely lose the plot and both slash your dose - the GP by a criminal amount! He should be shot for that! And it is more than likely that which has stressed your body and caused all your problem rather than the low dose itself, but that won't have helped! All this increasing and decreasing of doses in such a short time, and by such huge amounts, is bound to take its toll. And, if neither of your doctors are aware of this, then they deserve some serious complaints lodged against them! It's bad enough them not understanding how Hashi's work, but they should be a bit more clued up about dosing. And should only be testing after six weeks, anyway. Testing every four weeks is bound to lead to some skewed results.

December 2017 - on 25/50 mcg T4

And GP is talking out of the back of his trousers! Nobody should have a TSH that high, whether they're trying to conceive or not. A euthyroid TSH is around one. A TSH of over three is hypo. Your FT3 is on the floor, and it is low T3 that causes symptoms. You are very hypo, and that is not good in any way. It can lead to problems with the heart, kidneys, and every other system in the body. Of course you're depressed! And taking antidepressants is not going to help - could even make things worse. What you need is an increase in dose and a GP who has some sort of a clue, not this half-baked moron, who has caused most of your problems, anyway.

Has your endo seen your latest results? He does seem slightly more intelligent than your GP - although your really need to see the one who put you on T3 in the first place, because your dose in January 2017 wasn't that bad. In any case, I would strongly suggest you give your GP her marching orders, before she kills you! She has no idea what she's doing. She's dangerous.


Testing was done every 6 weeks sorry. I only put the date that the test was recorded and not when levels were tested.

I lost T3 in August


OK, well that doesn't change anything much in my summary. Still the same explanation of why you feel so bad now, and why you shouldn't take antidepressants.


greygoose this doesn't affect me, but I can't help but comment on the trouble you have gone to, to answer the original poster. Thank goodness for healthunlocked and its members



Thank you for saying so, Musicmonkey, that's very kind.

1 like

Your GP should not be interfering with dose. They obviously know nothing about Hashimoto's. I suggest you inform endo of the fact your dose was decreased to 25mcg by GP and that you are now extremely unwell.

At the very most your dose should be changed by 25mcg, not changed to 25mcg

Make an appointment see a different GP

You will need to increase Levo back up in 25mcg steps, retesting 6-8 weeks after each dose increase. Repeated until TSH is around one and FT4 towards top of range and FT3 at least half way in range

Messing with dose like that will almost certainly have crashed your vitamin levels.

Especially as you have had T3 removed

We need good levels of vitamin D, folate, ferritin and B12 with Hashimoto's

Post results and ranges when you have them

Typical posts after T3 stopped

Why T3 should not be stopped

Hashimoto's affects the gut and leads to low stomach acid and then low vitamin levels

Low vitamin levels affect Thyroid hormone working

Poor gut function can lead leaky gut (literally holes in gut wall) this can cause food intolerances. Most common by far is gluten

According to Izabella Wentz the Thyroid Pharmacist approx 5% with Hashimoto's are coeliac, but over 80% find gluten free diet helps significantly. Either due to direct gluten intolerance (no test available) or due to leaky gut and gluten causing molecular mimicry (see Amy Myers link)

But don't be surprised that GP or endo never mention gut, gluten or low vitamins. Hashimoto's is very poorly understood

Changing to a strictly gluten free diet may help reduce symptoms, help gut heal and slowly lower TPO antibodies

Ask GP for coeliac blood test first


SlowDragon see above comment to greygoose - it applies to you too

1 like

On no account whatever take anyidepressants they will mess you up even more simply cannot allow your GP to override what dose an Endo is happy with its making you ill and damaging your body

Take the article by Dr Midgeley to your GP and insist they read it


You may also like...